Alert archive / Virginia / Frost Advisories in 2017

Frost Advisory 4, NWS Blacksburg, VA

October 16, 20174 counties in West Virginia; 12 counties in Virginia

NWS Blacksburg, VA issued this frost advisory at Oct 16, 2017, 4:48 AM EDT for 4 counties in West Virginia; 12 counties in Virginia. It took effect at Oct 17, 2017, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2017, 4:48 AM EDT (08:48 UTC)
In effect from
Oct 17, 2017, 12:00 AM EDT
Expired
Oct 17, 2017, 9:00 AM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Bath County, VA, Bland County, VA, City of Covington, VA, City of Radford, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS71 KRNK 160848
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
448 AM EDT Mon Oct 16 2017

...Frost Likely Tonight...

.Much cooler air will come into the area today through Tuesday.
Overnight lows will drop into the lower 30s to lower 40s. The 
combination of temperatures in the 30s with light wind and clear 
sky will result in areas of frost. 

VAZ007-009>014-018>020-WVZ042>044-507-508-162000-
/O.NEW.KRNK.FR.Y.0004.171017T0400Z-171017T1300Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
448 AM EDT Mon Oct 16 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
TUESDAY...

The National Weather Service in Blacksburg has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM EDT
Tuesday.

* Locations...Tazewell County and the New River Valley north into
  southeast West Virginia and the Alleghany Highlands. 

* Hazards...Areas of frost

* Temperatures...Lows tonight in the lower 30s to lower 40s. 

* Timing...Late tonight into Tuesday morning.

* Impacts...Sensitive outdoor plants left unprotected may be 
  damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
4 follow-up statements
494 
WWUS71 KRNK 161845
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
245 PM EDT Mon Oct 16 2017

...Frost Likely Tonight...

.Much cooler air will come into the area through Tuesday. 
Overnight lows will drop into the lower 30s to the lower 40s. The
combination of temperatures in the 30s with light wind and clear 
sky will result in areas of frost.

VAZ007-009>014-018>020-WVZ042>044-507-508-170245-
/O.CON.KRNK.FR.Y.0004.171017T0400Z-171017T1300Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
245 PM EDT Mon Oct 16 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT TUESDAY...

* Locations...Tazewell County and the New River Valley north 
  into southeast West Virginia and the Alleghany Highlands.

* Hazards...Areas of frost.

* Temperatures...Lows tonight in the lower 30s to around 40.

* Timing...Late tonight into Tuesday morning.

* Impacts...Sensitive outdoor plants left unprotected may be 
  damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
929 
WWUS71 KRNK 170131
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
931 PM EDT Mon Oct 16 2017

...Areas of Frost Overnight...

.High pressure will build into the area overnight bringing much
cooler air to the region. The combination of diminishing winds
under clear skies should allow temperatures to fall into the lower
to mid 30s by daybreak on Tuesday. This will result in areas of
frost especially in the deeper valleys by dawn. 


VAZ007-009>014-018>020-WVZ042>044-507-508-170945-
/O.CON.KRNK.FR.Y.0004.171017T0400Z-171017T1300Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
931 PM EDT Mon Oct 16 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY...

* Locations...Tazewell County and the New River Valley north 
  into southeast West Virginia and the Alleghany Highlands.

* Hazards...Areas of frost especially in the valleys.

* Temperatures...Lows tonight in the lower to mid 30s.

* Timing...Overnight into early Tuesday morning.

* Impacts...Sensitive outdoor plants left unprotected may be 
  damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
919 
WWUS71 KRNK 170803
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
403 AM EDT Tue Oct 17 2017

...Areas of Frost This Morning and Again Tonight...

.High pressure over the area will bring dry air and light wind to
the region. The combination of light winds under a clear sky will
result in areas of frost especially in the deeper valleys.

VAZ007-009>014-018>020-WVZ042>044-507-508-171315-
/O.NEW.KRNK.FR.Y.0005.171018T0600Z-171018T1300Z/
/O.CON.KRNK.FR.Y.0004.000000T0000Z-171017T1300Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
403 AM EDT Tue Oct 17 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Blacksburg has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Wednesday.

* Locations...Tazewell County and the New River Valley north 
  into southeast West Virginia and the Alleghany Highlands.

* Hazards...Areas of frost especially in the valleys.

* Temperatures...in the 30s through 8AM. Lows tonight in the 30s. 

* Timing...through 9AM this morning and again overnight into 
  Wednesday morning.

* Impacts...Sensitive outdoor plants left unprotected may be 
  damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

NCZ001-002-018-VAZ015>017-171315-
/O.NEW.KRNK.FR.Y.0005.171018T0600Z-171018T1300Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
403 AM EDT Tue Oct 17 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Blacksburg has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Wednesday.

* Locations...along the Blue Ridge south of Roanoke into northwest
  North Carolina. especially in sheltered valleys. 

* Hazards...Areas of frost. 

* Temperatures...Lows tonight in the mid to upper 30s.

* Timing...late tonight into Wednesday morning. 

* Impacts...Sensitive outdoor plants left unprotected may be 
  damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
831 
WWUS71 KRNK 171302
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
902 AM EDT Tue Oct 17 2017

...Areas of Frost Again Tonight...

.High pressure over the area will bring dry air and light wind to
the region. The combination of light winds under a clear sky will
result in areas of frost especially in the deeper valleys late
tonight.

VAZ007-009>014-018>020-WVZ042>044-507-508-172115-
/O.EXP.KRNK.FR.Y.0004.000000T0000Z-171017T1300Z/
/O.CON.KRNK.FR.Y.0005.171018T0600Z-171018T1300Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
902 AM EDT Tue Oct 17 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...
...FROST ADVISORY HAS EXPIRED AT 9AM THIS MORNING...

* Locations...Tazewell County and the New River Valley north 
  into southeast West Virginia and the Alleghany Highlands.

* Hazards...Areas of frost especially in the valleys.

* Temperatures...In the 30s through 8AM. Lows tonight in the 30s.

* Timing...Late tonight into Wednesday morning.

* Impacts...Sensitive outdoor plants left unprotected may be 
  damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

NCZ001-002-018-VAZ015>017-172115-
/O.CON.KRNK.FR.Y.0005.171018T0600Z-171018T1300Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, and Floyd
902 AM EDT Tue Oct 17 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...

* Locations...along the Blue Ridge south of Roanoke into 
  northwest North Carolina. especially in sheltered valleys.

* Hazards...Areas of frost.

* Temperatures...Lows tonight in the mid to upper 30s.

* Timing...late tonight into Wednesday morning.

* Impacts...Sensitive outdoor plants left unprotected may be 
  damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Oct 16, 4:26 AM EDT, 22 minutes earlier.

Area forecast discussion, Oct 16, 4:26 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
426 AM EDT Mon Oct 16 2017

.SYNOPSIS...
A cold front from Maine to Alabama will move southeast today and
off the East Coast tonight. High pressure will cover the region
Tuesday through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 410 AM EDT Monday...

At 4AM cold front was between Roanoke and Lynchburg. Expect
boundary to cross through both Lynchburg and Danville before
8AM. Band of showers was along the front with the western edge
already moving out of southeast West Virginia. A wave along the
front may slow the retreat of the precipitation across the
piedmont this morning, but even with that feature, precipitation
will be gone this afternoon.

The wind had turned to the northwest behind the front with
enough low level moisture for clouds to remain in the western
upslope areas of southeast West Virginia into southwest
Virginia this morning. A few showers are also possible before
noon. Also behind the front surface dew points have dropped into
the upper 40s in southeast West Virginia. This is the leading
edge of a significant change in air mass. By tonight much drier
air will be over the region. The wind will be gusty today at
higher elevations, especially along the southern Blue Ridge from
Grayson County into the northwest North Carolina mountains due
a combination of a 35 knot low level jet, modest pressure rises
and strong cold air advection.

High pressure builds in this evening and will be centered over
West Virginia by Tuesday morning. Winds will decouple in the
western valleys overnight. Temperatures will drop enough for
frost from the New River Valley into southeast West Virginia and
the Alleghany Highlands. While there is some potential for
isolated spots in the mountains to have lows around freezing,
have held off on any freeze watch due to lack of areal coverage
and confidence in occurrence. A frost advisory will be issued
to cover the potential for frost. Have followed a non-diurnal
temperature trend today. Stayed at or below cooler MET guidance
for lows tonight.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 300 AM EDT Monday...

Uneventful to say the least in the short-term. Surface high
pressure will remain in control through the period with sunny days
and clear cool nights. The upper flow over the CONUS is fairly
zonal with the main synoptic and frontal activity across
central Canada and over the Pacific Northwest.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 335 PM EDT Sunday...

Strong, vertically stacked high pressure surface to aloft will
be parked over the area through the weekend. Deep troughing in
the western U.S. will teleconnect to a strong ridge in the east
and support this pattern, which has been quite common during
the last couple of months. The entire period is expected to be
primarily cloud free and dry with unseasonably warm daytime
temperatures and near normal nighttime temperatures early in the
period trending toward much above normal by the weekend.
Minimum temperatures Thursday will be mainly in the 40s rising
to the 50s by the weekend. Maximum temperatures will start out
in the 60s and 70s warming by the weekend into the 70s west to
around 80 east.

The next cold front to bring any chance for precipitation will
approach early next week and as of now appears to have even less
moisture associated with it than the current front. Hence, a
long dry period expected for our region.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 145 AM EDT Monday...

At 05Z/1AM a cold front extended from southeast Pennsylvania to
near KBCB to northern Georgia. Winds will be southeast ahead of
the front and turn to the northwest behind it. A narrow band of
showers along the front will move through southeast West
Virginia, Virginia and North Carolina early this morning with
MVFR ceilings and visibilities. High confidence that the front
will cross through KROA, KDAN, and KLYH before 12Z/8AM.

Much drier air will move in behind the front. Upslope clouds may
keep stratocumulus over the mountains this morning. Clearing is
expected this afternoon east of the Blue Ridge and in the
mountains this evening. High confidence of VFR conditions
overnight.

Extended Aviation Discussion...

The cold front will head offshore on Monday night. High pressure
will return for the remainder of the week with VFR weather from
Tuesday through Saturday.

&&

.HYDROLOGY...
As of 300 AM EDT Monday...

Rainfall from the frontal boundary that is sliding through early
this morning has ranged from zero across the piedmont up to 0.25
to 0.50 inches in parts of far western VA and southeast WV. Patchy
amounts of roughly 0.05 to 0.20 inches have fallen across the central
mountains and Blue Ridge. This may be the last measurable rainfall
for the next 5 to 7 days as concerns for drought developing or
worsening will remain. Several of our eastern piedmont counties
are now in Moderate Drought according to the U.S. Drought Monitor
and that is unlikely to change anytime soon with the current
pattern.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Frost Advisory from midnight tonight to 9 AM EDT Tuesday for
     VAZ007-009>014-018>020.
NC...None.
WV...Frost Advisory from midnight tonight to 9 AM EDT Tuesday for
     WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...PC
LONG TERM...RAB
AVIATION...AMS/PM
HYDROLOGY...PC
Hazardous weather outlook, Oct 15, 3:49 PM EDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
349 PM EDT Sun Oct 15 2017

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-161100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
349 PM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-161100-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
349 PM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Patchy to locally areas of frost in mountain valleys will be
possible Monday night and Tuesday morning. Patchy frost will again by
possible early Wednesday morning in deeper sheltered valleys.
Otherwise, no hazardous weather is expected through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

Nearby

Frost Advisories in Virginia, 2017Frost Advisories in West Virginia, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.